3 Things EVERY Patient on SSRIs Should Know

November 21, 2012 • Prescription Drugs • Views: 18060

I wish I had 10 minutes to talk to every patient who begins treatment on an SSRI.  For those who may not know, an SSRI (selective serotonin re-uptake inhibitor) is a medication typically used to treat depression or other related conditions.  They include such prescription products as Prozac, Celexa and Zoloft – amongst others.

But I don’t have 10 minutes.  I wish I did.  The fact is, they probably don’t either.  Sometimes I don’t even have 1 minute.  Sure, they may have had more time to talk with their doctor, and maybe they read some information online and maybe they will read the medication handout that comes with the prescription.  Maybe.  But I can’t sleep at night if I don’t get at least 3 IMPORTANT PIECES OF INFORMATION into their ears, and hopefully into their heads:

1) Patience:     These drugs take some time to work.  How long?  I typically tell people to allow 6 weeks.  Could they start working in 4 weeks?  Sure.  2 weeks? Maybe.  But since most prescriptions are for a 30 days supply, I really would prefer them to come pick up the 2nd month before deciding that it isn’t working for them.

 

2) Serotonin Syndrome:    SSRI’s when combined with certain other medications – in sufficient quantities – may lead to what has been known as “serotonin syndrome.”  This potentially fatal reaction should be something all patients on SSRI’s are at least aware of.  You must limit your exposure to other medications that also raise serotonin levels.  These include some muscle relaxants, tramadol, meperidine, some migraine medications, several illegal drugs, St. John’s Wort and others.  For a brief review of the symptoms of Serotonin Syndrome, see THIS article. 

The Mayo Clinic also has a nice review of this condition:  CLICK HERE

Do you want more detailed information?  Here is a 10 page article from the New England Journal of Medicine to enjoy.

A great LIST of the substances that can contribute to Serotonin Syndrome can be found HERE.

3) Discontinuation:    Stopping an SSRI abruptly, particularly from higher dosages, can lead to a sort of unpleasant “withdrawal” experience.  Symptoms are often described as “flu-like” and may also include headache and GI upset.  According to an article on this subject by Margarita Tartakovsky “About 20 percent of people experience discontinuation symptoms, according to Dr. Michael D. Banov, medical director of Northwest Behavioral Medicine and Research Center in Atlanta.”

The reaction is more common in SSRI’s with shorter half-lives, like Paxil. 

If you must stop an SSRI, talk with your doctor about a plan to discontinue it gradually.

 

Is there more to know about taking SSRIs?  Sure.  Possible side effects and how to manage them, best time of day to take them, warnings and other things to watch out for.  If I had 20 minutes – you would get it all.  But I probably won’t.  You probably won’t.  Remember the above three things to start with.  We’ll work on the rest the next time. 

 

Tags: , , ,

Author: Jason Poquette

Leave a Reply

Your email address will not be published. Required fields are marked *